Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Liver Diseases
|A-Train8486 - Sat Oct 15, 2005 3:20 am||
Like i said above for the last six months or so i have been going to the doctor... at first i was having cramps and feeling bloaded all the time they said i had a elevated bilirubin and that was it they would run a few test on me to figure out anything else. The checked my gall bladder and said it was fine ran a abdominal CT scan on me and said that everyting looked normal now shrinking or swelling. I still have a elevated bilirubin and i have noticed some mucus and blood in my stool everynow and again, also there is a weird rash all along my hair line. Also it looks as if i am losing weight like i am getting thinner. I also got tested for all heps. that was clear and got a barrium enema done they said that all looks good... the only thing i could think of is some kind of virus they haven't caught yet... they have tested my stools for some virus's but haven't came up with anything... i also had some bad fish like a few months before all this happends but they tested for almost anything i could have got from that... The only other things maybe is C-Diff. or salmenilla in the blood stream.
|Dr. Safaa Mahmoud - Sat Aug 05, 2006 10:46 am||
Is it a sole elevation of the bilirubin, or liver enzymes are also elevated, even for transient period initially? I need also to know which is more elevated the direct or the indirect form of bilirubin. Direct bilirubin elevation is more related to disorders in the biliary system, if both are elevated, liver damage is the cause, and if the indirect form is more elevated hemolytic blood disease are expected.
If there is elevated liver enzymes, causes include:
- Pancreatitis usually presents with severe acute Abdominal pain that is felt in the upper abdomen and or in the back. In mild cases the pain is mild and becomes more severe with eating and is associated in many cases with Nausea and Vomiting, Fever and Tachycardia. Ultra sonogaraphy shows characteristic changes in the pan crease.
-Did they exclude non infectious causes; a toxic cause, like drug induced hepatitis. Have you received any medications before this condition started. Drugs induce hepatitis include phenobarbital, anti-convulsants, phenytoin, acetaminophen, vitamin A, etc
- Autoimmune hepatitis (AIH) is a remote but still possibility, it always becomes chronic, this after 6 months of symptoms without identifying a cause, the disease can be proved. in most of cases however, there is hepatoslenomegally.
If it is sole elevation of the bilirubin then other causes like , blood diseases, liver cirrhosis (enzymes may show mild elevation) should be investigated.
CBC, Liver function tests including ALT,AST, PT, PC and albumin, alkaline phosphatase as well should be repeated.
I think your doctor may consider an ERCP to examine properly the Biliary tract. Sometimes liver biopsy is needed to reach the diagnosis.
Hope you find this information useful.
Follow up with your doctor is essential.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.